Author(s): Wong S.; Yap Y.; Samad S.
Source: Diabetic Medicine; Mar 2019; vol. 36 ; p. 82
Publication Date: Mar 2019
Publication Type(s): Conference Abstract
Available at Diabetic Medicine – from Wiley Online Library Full Collection
Abstract:A 44 year old man was found unconscious at home by paramedics with capillary blood glucose meter reading ‘HI’. He had a medical history of schizophrenia, chronic hepatitis and previous intravenous drug abuse, raised body mass index of 34.8kg/m2 but no history of diabetes. His usual medications included Olanzapine and Methadone. After being intubated for Glasgow coma score 3, he received intravenous fluids along with antibiotics and antiviral medication for suspected meningoencephalitis. Admission urinary ketones were +1, with venous blood gas, pH 7.133, bicarbonate 10.3mmol/l and lactate 3.1mmol/l. The laboratory reported venous blood glucose 137mmol/l, sodium 168mmol/l, creatinine 261umol/l, calculated serum osmolality 436msom/kg and HBA1C 135mmol/mol. Treatment in intensive care focussed on rehydration plus slow correction of sodium and glucose levels using intravenous fluids and insulin, aiming for blood glucose between 10 and 15mmol/l. Upon recovery, he recalled gaining 28kg after starting Olanzapine plus progressive osmotic symptoms four weeks preceding admission. His family reported that he started to drink in excess of 12 energy drinks a day two weeks before admission. Once stabilised, subcutaneous insulin and oral anti-hyperglycaemic medications were introduced to treat underlying Type 2 diabetes. This case indicates that an exceptionally high venous blood glucose may be related to Olanzapine-induced insulin resistance and excessive energy drink ingestion, underlining perhaps the importance of diabetes screening among mental health patients taking second generation anti-psychotics. It also highlights the importance of performing laboratory venous glucose and HBA1C tests on patients presenting with ‘HI’ readings on a capillary blood glucose meter.